North Dakota, 2007

Tornadoes and Hail in North Dakota, August 10, 2007

August 10, 2007 · NWS FGF · 15 events in 5 counties and zones

A line of thunderstorms over central North Dakota flared up late in the morning of the 10th, and then tracked into northeast North Dakota and northwest Minnesota through the day. These storms initially formed near a stationary front, which stretched from Winnipeg, Manitoba, Canada, to near Bismarck, ND.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A line of thunderstorms over central North Dakota flared up late in the morning of the 10th, and then tracked into northeast North Dakota and northwest Minnesota through the day. These storms initially formed near a stationary front, which stretched from Winnipeg, Manitoba, Canada, to near Bismarck, ND. By noon CST, the front had progressed to a Langdon (ND) to Devils Lake (ND) line. The airmass ahead of the front was hot and humid (at noon CST), with Jamestown (ND) at 86F and Crookston (MN) at 88F. During the early afternoon, an outflow boundary formed over western Grand Forks County and tracked to the east, eventually reaching a Roseau (MN) to Crookston (MN) to Jamestown (ND) line by late afternoon. These storms also had rich moisture up through 850mb and support from the low level jet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 10, 10:03 AM CST, 37 minutes earlier.

Area forecast discussion, Aug 10, 10:03 AM CST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
1103 AM CDT FRI AUG 10 2007

.UPDATE...
ONLY MINOR UPDATES WILL BE MADE TO THE FORECAST FOR TODAY. MOST
WILL HAVE TO DO WITH MATCHING CURRENT TRENDS TO WHAT IS EXPECTED
FOR THIS AFTERNOON. AS FAR AS CURRENT TRENDS...MOST OF THE PCPN
IS ARCHING FROM WEST CENTRAL ND INTO NORTHEAST ND...AND SLOWLY
WORKING INTO NORTHWEST MN. THIS AREA HAS REALLY FILLED IN THRU THE
MORNING AND APPEARS TO BE ASSOCIATED WITH 850MB WARM ADVECTION AND
A STEADY LOW LEVEL JET. THIS AREA ALSO HAS THE LEAST AMOUNT OF
CIN. THE STRONGEST CELLS HAVE STAYED JUST TO THE WEST OF OUR FA
AND THINK THIS TREND WILL CONTINUE THRU MOST OF THE DAY HOURS.
0-6KM SHEAR NOT THAT IMPRESSIVE AND EVEN LESS SO THE FURTHER
SOUTH YOU GET...WHICH IS ALSO CLOSER TO THE WARMER MID LEVEL
(700MB) TEMPS. THEREFORE DID INCREASE PCPN CHANCES NORTH OF
HIGHWAY 2 TODAY...WHICH LOOKS LIKE IT WILL GET THE BRUNT OF THE
RAINFALL. LOWERED CHANCES A BIT IN THE SOUTH TOO. THE NORTH WILL
STAY IN CLOUDS MOST OF THE DAY AND THIS WILL LIMIT HIGH TEMPS.
SOUTH IS HEATING OUT AND WILL THEREFORE GET THE MOST UNSTABLE...SO
IF SOMETHING CAN GET GOING IN THIS AREA IT SHOULD BLOW UP PRETTY
FAST. BASICALLY IN A WATCHING MODE FOR THE DAY HOURS. AGREE WITH
PREVIOUS FORECASTER THAT THE BEST CHANCES FOR SEVERE WOULD BE BY
LATE AFTERNOON INTO TONIGHT. 12Z MODEL RUNS HAVE COME IN AND
DIFFER FROM THE PRIOR RUNS IN THE PLACEMENT OF JETS/QPF TONIGHT.
WILL TAKE A BETTER LOOKS AT THAT FOR THE AFTERNOON FORECAST
PACKAGE.

&&

.PREV DISCUSSION... /ISSUED 318 AM CDT FRI AUG 10 2007/

SHORT TERM...CONCERNS WILL BE CONVECTIVE CHANCES TODAY THROUGH
SAT AND THE POTENTIAL FOR SEVERE WEATHER. 00Z MODEL INITIALIZATION
ERRORS WHERE MINOR. MODELS AGREE WITH HOW OVERALL PATTERN WILL
UNFOLD...WITH DETAILS STILL UNCERTAIN. QUITE THE COMPLEX SCENARIO
TO UNFOLD. SEVERE POTENTIAL IS CERTAINLY PRESENT TODAY INTO
TONIGHT.

STRONG THUNDERSTORM COMPLEX IS HEADING TOWARD FLAG ISLAND. THIS
SHOULD BE THE MAIN SEVERE THREAT THROUGH THE MORNING HOURS.

SW FLOW ALOFT WILL CONTINUE UNTIL UPPER LOW CRASHING ONSHORE
ACROSS THE PAC NW MOVES E OF THE FA (BY LATE SATURDAY). UNTIL
THEN...MANY WEAK SHORTWAVES EVIDENT ON WATER VAPOR IMAGERY WILL
AFFECT THE FA. STRONGEST OF THESE SHORTWAVES ABOUT TO ENTER W ND
SHOULD INCREASE TRW COVERAGE AND SPREAD STORMS INTO THE W FA BY
LATE MORNING (WITH CONTINUED PROPAGATION EASTWARD THROUGH THE
DAY). 21Z SREF/00Z GFS ENSEMBLE CONSISTENT WITH MAIN AREA OF
PRECIP TO AFFECT THE S FA AND WENT HIGHEST POPS SOUTH. SEE SWODY1
FOR DETAILS ON SEVERE THUNDERSTORM POTENTIAL. DAYTIME SEVERE
POTENTIAL WILL HINDER ON HOW UNSTABLE ATMOSPHERE CAN GET BEFORE
PRECIP FROM THE WEST MOVES INTO THE AREA. THIS WILL BE MONITORED.
DO THINK BEST POTENTIAL FOR SEVERE WEATHER WILL BE THIS EVENING
INTO TONIGHT. 850MB LOW LEVEL JET OF 40-50KTS WILL FOCUS INTO THE
FA AND LOW-LEVEL MOISTURE WILL REALLY INCREASE (850MB DEWPOINTS
UP TO +17C). MODERATE TO STRONG INSTABILITY WILL BE PRESENT WITH
SHOWALTER VALUES -8C TO -10C. DYNAMICS AND INSTABILITY SEEM ENOUGH
TO CREATE GOOD SEVERE THUNDERSTORM POTENTIAL. WILL MENTION T+
(SEVERE) IN THE GRIDS FOR ALL AREAS FROM 18Z-06Z. REGION REMAINS
IN SIMILAR AIRMASS TO YESTERDAY...SHOULD BE ANOTHER WARM AND HUMID
DAY.

SURFACE TROUGH WILL PROPAGATE THROUGH THE FA ON SAT WITH THUNDER
CHANCES CONTINUING...ENDING FROM W TO E THROUGH THE DAY.

HIGH PRESSURE MOVES IN BY SUNDAY WITH DRY WEATHER AND COOLER
TEMPERATURES.

LONG TERM (MON-THU)...00Z MODELS IN GOOD AGREEMENT AND CURRENT
FORECAST AGREES WITH THEIR OUTPUT FOR THE MOST PART. NO CHANGES.

AVIATION...MAIN CONCERN TODAY WILL BE THUNDERSTORM CHANCES ACROSS
THE REGION. HARD TO PINPOINT EXACTLY WHEN AND WHERE T-STORMS WILL
OCCUR...BUT BEST CHANCES FOR WIDESPREAD COVERAGE WILL COME THIS
AFTERNOON INTO TONIGHT. UNTIL THEN...ISOLATED COVERAGE IS
EXPECTED. SOME STORMS MAY BE STRONG TO SEVERE THIS AFTERNOON INTO
TONIGHT.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

GODON
Hazardous weather outlook, Aug 10, 5:22 AM CST, 5 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
622 AM CDT FRI AUG 10 2007

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-111130-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
622 AM CDT FRI AUG 10 2007

...SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON INTO
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE REGION
THIS AFTERNOON INTO TONIGHT. ISOLATED TO SCATTERED THUNDERSTORMS
WILL BE POSSIBLE THROUGH THE MORNING. THUNDERSTORM CHANCES WILL
INCREASE THROUGH THE DAY. THE MAIN THREAT FOR SEVERE STORMS WILL
BE FROM MID AFTERNOON THROUGH THE LATE EVENING HOURS. THESE
STORMS MAY PRODUCE LARGE HAIL...DAMAGING WINDS...AND A TORNADO OR
TWO. HEAVY RAINFALL WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE FOR THUNDERSTORMS ON SATURDAY AND ALSO MONDAY
INTO MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

TG

In the hours before

Local storm report, Aug 10, 7:08 AM CST, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
808 AM CDT FRI AUG 10 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 AM     TSTM WND GST     ANGLE INLET             49.35N 95.06W
08/10/2007  E60.00 MPH       LAKE OF THE WOODS  MN   TRAINED SPOTTER

            HOUSE SHOOK AND ROOF FLEXED AS OUTFLOW WINDS HIT.

0355 AM     TSTM WND DMG     FLAG ISLAND             49.32N 94.89W
08/10/2007                   LAKE OF THE WOODS  MN   PUBLIC

            A FISH HOUSE AT FLAG ISLAND RESORT WAS BLOWN OVER BY THE
            OUTFLOW WINDS. PEAK WINDS ESTIMATED AT 60 MILES AN HOUR.

0400 AM     HAIL             OAK ISLAND              49.31N 94.85W
08/10/2007  E1.00 INCH       LAKE OF THE WOODS  MN   PUBLIC

            HEAVY RAIN AND HIGH WINDS ACCOMPANIED THE STORM.

&&

GGUST

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 5 hail, 3 tornado. Local standard time, as filed.

Hail, Benson

When
August 10, 10:40 AM CST
Where
Benson County, 1.38 mi S of Maddock Rices Arpt
Measured
0.88 in hail
Reported by
Public
Coordinates
47.930, -99.530

Hail, Benson

When
August 10, 11:00 AM CST
Where
Benson County, 8.66 mi SW of Hesper
Measured
0.88 in hail
Reported by
Public
Coordinates
47.890, -99.760

Hail, Benson

When
August 10, 11:40 AM CST
Where
Benson County, 1.15 mi NW of Fillmore
Measured
0.88 in hail
Reported by
Public
Coordinates
48.190, -99.820

Thunderstorm Wind, Eddy

When
August 10, 1:00 PM CST
Where
Eddy County, 1.98 mi ESE of Sheyenne
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
47.820, -99.080

A wooden grain bin was pushed off its foundation and several trees were blown down or snapped off. A very old and abandoned barn nearby was also blown down.

Hail, Benson

When
August 10, 1:15 PM CST
Where
Benson County, 2.08 mi N of Tokio
Measured
1.25 in hail
Reported by
Public
Coordinates
47.950, -98.800

A few large hailstones fell with very strong winds. Some small tree branches were also broken down.

Tornado, Benson

When
August 10, 1:18 PM CST to 1:20 PM CST
Where
Benson County, 4 mi NNE of Tokio to 5 mi NNE of Tokio
Rating
EF0
Path length
1 mi
Path width
25 yd
Continued into
Ramsey, Nd (FGF)
Reported by
Public
Coordinates
47.973, -98.767

This tornado touched down on Black Tiger Bay (in Benson County), about 9 miles southwest of Crary, and tracked about one mile northeast. At this point, it crossed into the open water of Devils Lake, which is in Ramsey County. The tornado continued about another half mile into Ramsey County, giving the tornado a total path length of 1.5 miles over water.

Hail, Benson

When
August 10, 1:20 PM CST
Where
Benson County, 0.46 mi E of Ft Totten
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
47.980, -98.990

Tornado, Ramsey

When
August 10, 1:20 PM CST to 1:21 PM CST
Where
Ramsey County, 8 mi SW of Crary to 7.5 mi SW of Crary
Rating
EF0
Path length
0.5 mi
Path width
25 yd
Reported by
Public
Coordinates
47.988, -98.752

This tornado originated 4 miles north-northeast of Tokio in Benson County at 1318 CST. The tornado crossed from Black Tiger Bay in Benson County and continued into the open waters of Devils Lake in Ramsey County (to about 7.5 miles southwest of Crary by 1321 CST). The tornado was viewed by campers at the south end of Black Tiger Bay. Total path length was about 1.5 miles, with about 0.5 miles of the tornado occurring in Ramsey County.

Thunderstorm Wind, Nelson

When
August 10, 1:26 PM CST
Where
Nelson County, 1 mi N of Tolna
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
47.844, -98.430

Several large tree limbs were broken off trees in Tolna and in shelterbelts north of town. Shingles were ripped off a barn and tin was blown off a farm shed.

Tornado, Nelson

When
August 10, 1:30 PM CST to 1:40 PM CST
Where
Nelson County, 1 mi ENE of Tolna to 5 mi NE of Tolna
Rating
EF1
Path length
4.09 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
47.836, -98.410

This tornado tracked intermittently for nearly 4 miles, before ending near Stump Lake Park. A North Dakota Atmospheric Resource Board observer reported seeing a waterspout on southwest Stump Lake. Numerous trees were blown down or uprooted along the path and in Stump Lake Park. At a farm site, one old barn was shifted off its foundation and peeled open. A small shed was destroyed at another farm. Peak winds were estimated at 100 mph.

Thunderstorm Wind, Nelson

When
August 10, 1:40 PM CST
Where
Nelson County, 5.53 mi N of Tolna
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
47.910, -98.430

Numerous trees were uprooted at Stump Lake Park. One tree limb fell through the roof of the kitchen/cafe at Stump Lake Park. Other trees fell on recreational vehicles in the park.

Thunderstorm Wind, Nelson

When
August 10, 1:55 PM CST
Where
Nelson County, 3.46 mi S of Michigan City
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
47.970, -98.120

A swather was overturned in a field.

Thunderstorm Wind, Nelson

When
August 10, 2:12 PM CST
Where
Nelson County, 3.31 mi ESE of Petersburg
Measured
55 kt (63 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
48.010, -97.930

Large branches were torn down and several houses lost shingles between the communities of Niagara and Petersburg.

Thunderstorm Wind, Grand Forks

When
August 10, 2:25 PM CST
Where
Grand Forks County, 0.69 mi N of Larimore
Measured
61 kt (70 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
47.910, -97.630

Tree damage was reported from the gusty winds.

Thunderstorm Wind, Grand Forks

When
August 10, 3:09 PM CST to 3:14 PM CST
Where
Grand Forks County, 3.1 mi ENE of Bolack
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
47.970, -97.070

The wind gusts were measured by a North Dakota DOT RWIS sensor on Interstate 29 at mile point 145.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2007Every state in 2007This day in weather historyThe tornado archive for North Dakota, 2007Warnings in North Dakota, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 47017, 47018, 47019, 47021, 47023, 47042, 47025, 47028, 47045, 47029, 47031, 47032, 47035, 47037, 47039.